Florida, 2011Lightning Strike in Florida, September 10, 2011
September 10, 2011 · NWS TBW · 1 event in 1 county or zone
Deep moisture over the area allowed for seabreeze thunderstorms to develop and move across the area. One of the storms caused a lightning strike fatality.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture over the area allowed for seabreeze thunderstorms to develop and move across the area. One of the storms caused a lightning strike fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 10, 8:21 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 10, 8:21 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
921 AM EDT SAT SEP 10 2011
.UPDATE...
ONLY MINOR CHANGES TO THE FORECAST THIS MORNING. THE BOUNDARY HAS
LIFTED WELL NORTH OF TAMPA...AND DEWPOINTS ARE IN THE LOW AND MID
70S BASICALLY ACROSS ALL OF THE FORECAST AREA AGAIN EXCEPT FOR
PERHAPS PORTIONS OF NORTHERN LEVY COUNTY. PRECIP AND CLOUDS ARE
STREAMING ONSHORE IN THE TAMPA BAY AREA THIS MORNING BUT THE
SATELLITE AND RADAR SHOW THAT IT IS NOT AS EXTENSIVE AS WHAT CAME
ONSHORE LAST NIGHT. THE SOUNDING INDICATES A MOIST ATMOSPHERE
WITH 2.08 PWAT AT TPA. THERE HAS BEEN SOME WARMING IN THE COLUMN
WHICH WILL ACT AS A BIT OF A CAP TODAY...WITH CONVECTIVE TEMPS IN
THE LOWER TO MID 90S...THIS COULD BE HARD TO REACH WHERE THERE ARE
CLOUDS NOW. THERE SHOULD BE SCATTERED AFTERNOON DEVELOPMENT IN THE
SOUTH WHERE SEA BREEZE AND SUNNY SKIES WILL COINCIDE...BUT FROM
THE TAMPA BAY AREA NORTH...THE RAIN THIS MORNING AND EARLY
AFTERNOON COMING OFF THE GULF MAY BE ALL THAT IS SEEN TODAY. ONLY
ADJUSTMENTS CURRENTLY TO ADJUST SKY COVER TO MATCH CURRENT
SATELLITE PICS AND SLOW TEMPERATURE RISES IN THE CLOUDY AREAS.
&&
.AVIATION...
EXPECTING MAINLY VFR TODAY AS ACTIVITY OFFSHORE DISSIPATES AND SEA
BREEZES PUSH RAPIDLY INLAND. CANT RULE OUT A BRIEF SHOWER WITH
MVFR/IFR CONDITIONS BEFORE BOUNDARIES MOVE INLAND.
&&
.PREV DISCUSSION... /ISSUED 350 AM EDT SAT SEP 10 2011/
SHORT TERM (TODAY-MONDAY)...
THE MID/UPPER LEVEL CUTOFF LOW OVER THE OHIO/CENTRAL MISSISSIPPI
VALLEY DRIFTS EAST AND OPENS UP WITH THE TROUGH DEEPENING BACK
INTO THE SOUTHEAST U.S. BY MONDAY. MEANWHILE AT THE SURFACE THE
FRONTAL BOUNDARY THAT HAS BEEN ACROSS THE REGION WILL DRIFT NORTH
INTO NORTH FLORIDA WITH THE RIDGE AXIS MOVING NORTH INTO CENTRAL
FLORIDA BY SUNDAY SETTING UP A MORE SOUTH TO SOUTHWEST FLOW ACROSS
THE NATURE COAST TO SOUTHEAST FLOW ACROSS THE SOUTH. THEN AS THE
TROUGH DEEPENS INTO THE SOUTHEAST U.S. THE BOUNDARY WILL BE PUSHED
BACK SOUTH INTO THE REGION DURING MONDAY.
FOR TODAY THE FORECAST IS A LITTLE UNCERTAIN AS GUIDANCE CONTINUES
TO VARY WITH EACH MODEL RUN. LATEST MODELS HAVE LOWERED POPS FOR
TODAY WHICH APPEARS TO BE DUE TO THE FACT THAT THEY DO NOT HAVE A
VORT MAX MOVING ACROSS THE AREA THAT THE PREVIOUS MODEL RUNS DID
INDICATE. MODELS HAVE BEEN HAVING TROUBLE WITH THE LOCATION AND
TIMING OF THESE VORT MAXES FOR THE LAST FEW DAYS SO FOR NOW WILL
CONTINUE WITH THE 40 TO 50 POPS ACROSS THE CENTRAL ANS SOUTH TODAY
AS DAYTIME HEATING COMBINES WITH THE BOUNDARY DRIFTING NORTH
INTO THE NATURE COAST AND THE SEA BREEZE. ACROSS THE NORTHERN
PORTIONS OF THE NATURE COAST THE DRIER IS EXPECTED TO HOLD AND
WILL ONLY GO WITH 20 TO 30 PERCENT HERE. TEMPERATURES WILL REMAIN
NEAR TO A FEW DEGREES BELOW NORMAL WITH HIGHS IN THE MID 80S TO
LOWER 90S.
TONIGHT INTO SUNDAY THE BOUNDARY WILL LIFT NORTH INTO NORTH
FLORIDA WITH SOME DRIER AIR MOVING OVER MUCH OF THE REGION.
GUIDANCE CONTINUES TO INDICATE SOME DEEPER MOISTURE MOVING WEST
ACROSS SOUTH FLORIDA LATE SUNDAY ASSOCIATED WITH A TROPICAL
WAVE. RAIN CHANCES WILL REMAIN 30 TO 40 PERCENT WITH THE HIGHEST
ACROSS THE SOUTH. LOW TEMPERATURES TONIGHT WILL BE NEAR NORMAL
WITH DAYTIME HIGHS ON SUNDAY NEAR TO A COUPLE OF DEGREES ABOVE
NORMAL.
SUNDAY NIGHT INTO MONDAY THE SURFACE RIDGE AXIS WILL BE PUSHED
BACK SOUTH AS THE MID/UPPER LEVEL TROUGH DEEPENS OVER THE
SOUTHEAST U.S. WITH THE FRONTAL BOUNDARY OVER NORTH FLORIDA MOVING
SOUTH INTO CENTRAL FLORIDA PENINSULA. THE DEEPEST MOISTURE WILL
SHIFT SOUTH AND EAST DURING THE DAY...BUT WITH THE TROUGH
DEEPENING BRINGING COOLER MID LEVEL TEMPERATURES WE SHOULD SEE AT
LEAST SCATTERED CONVECTION DEVELOP. BEST CHANCES WILL BE OVER THE
INTERIOR AND SOUTH WHERE THE DEEPEST MOISTURE WILL RESIDE.
LOW TEMPERATURES SUNDAY NIGHT WILL BE NEAR NORMAL WITH DAYTIME
HIGHS ON MONDAY NEAR TO SLIGHTLY ABOVE NORMAL.
LONG TERM (MONDAY NIGHT-FRIDAY)...
SHORTWAVE TROUGH WILL PUSH EAST OF THE AREA MONDAY NIGHT WITH
SURFACE HIGH PRESSURE BUILDING OVER WEST CENTRAL AND SOUTHWEST
FLORIDA TUESDAY...WHICH WILL HOLD ACROSS THE FORECAST AREA THE
REMAINDER OF THE WEEK. UPPER LEVEL RIDGE WILL ALSO BUILD OVER THE
GULF OF MEXICO AND FLORIDA WITH DRIER AIR ADVECTING ACROSS THE
REGION BRINGING INCREASING SUBSIDENCE. WITH DECREASED DEEP LAYER
MOISTURE AND HIGH PRESSURE ALOFT...ONLY A SLIGHT CHANCE OF AN
AFTERNOON SHOWER OR THUNDERSTORM IS EXPECTED EACH DAY...WITH
DAYTIME TEMPERATURES ABOVE CLIMATIC NORMALS THROUGH THE PERIOD.
MARINE...
FRONTAL BOUNDARY WILL CONTINUE TO LIFT BACK NORTH TODAY AND SUNDAY
THEN SHIFT BACK SOUTH WITH HIGH PRESSURE BUILDING OVER THE WATERS
EARLY NEXT WEEK. WINDS WILL REMAIN 15 KNOTS OR LESS WITH SEAS 3
FEET OR LESS THROUGH THE PERIOD.
FIRE WEATHER...
NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS AS ERC VALUES
REMAIN LOW AND RELATIVE HUMIDITY VALUES REMAIN ABOVE 35 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 87 74 90 77 / 50 20 30 20
FMY 92 76 93 76 / 40 20 40 20
GIF 89 73 92 75 / 50 20 30 20
SRQ 88 74 91 76 / 50 20 30 20
BKV 88 68 91 70 / 40 20 30 20
SPG 85 78 89 80 / 50 20 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...JOHNSON
AVIATION...JILLSON
SHORT TERM/MARINE/FIRE WEATHER...CLOSE
LONG TERM...OGLESBY
Hazardous weather outlook, Sep 10, 4:00 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT SAT SEP 10 2011
FLZ039-042-043-048>052-055>057-060>062-065-102100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
500 AM EDT SAT SEP 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
THE AREA TODAY INTO EARLY TONIGHT. SOME OF THESE STORMS WILL
CONTAIN FREQUENT LIGHTNING...GUSTY WINDS AND LOCAL HEAVY RAINFALL
WHICH COULD CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. IF LIGHTNING IS OBSERVED OR THUNDER IS HEARD MOVE INDOORS
IMMEDIATELY.
...WATERSPOUT IMPACT...
WATERSPOUTS WILL BE POSSIBLE AS SHOWERS AND THUNDERSTORMS MOVE
ACROSS THE COASTAL WATERS TODAY AND TONIGHT. MARINERS SHOULD BE
ON THE LOOKOUT FOR WATERSPOUTS AND SEEK SAFE HARBOR IF OBSERVED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH MONDAY
THEN DRIER AIR IS EXPECTED TO OVERSPREAD THE REGION LIMITING THE
CHANCE OF THUNDERSTORMS FOR THE REST OF THE WEEK. THE MAIN THREATS
BEING FROM ANY STORMS WILL BE FREQUENT LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PRC
In the hours before
Special weather statement, Sep 10, 10:17 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1117 AM EDT SAT SEP 10 2011
FLZ050-051-101600-
HILLSBOROUGH-PINELLAS-
1117 AM EDT SAT SEP 10 2011
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PINELLAS AND WESTERN
HILLSBOROUGH COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LEALMAN...OR NEAR PINELLAS PARK...MOVING EAST AT 10
MPH...WILL AFFECT SEMINOLE...PINELLAS PARK...LEALMAN AND KENNETH
CITY...UNTIL NOON EDT.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 22 AND 32.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN THESE STORMS.
&&
LAT...LON 2790 8272 2790 8262 2788 8261 2789 8259
2787 8256 2787 8254 2790 8254 2790 8251
2783 8253 2785 8256 2788 8257 2787 8259
2781 8258 2774 8263 2781 8282
TIME...MOT...LOC 1516Z 275DEG 8KT 2785 8265
JOHNSONLightning, Hillsborough
- When
- September 10, 10:45 AM EST
- Where
- Hillsborough County, 1.84 mi NE of Sulphur Spgs
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.040, -82.410
A 21-year-old male employee at an area water park was standing in a 2 to 3 foot deep pool of water near a water slide tower when he was struck by lightning. It was the first strike in the area at the time. He went into cardiac arrest and later died at the hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Kansas, September 10, 20111 death · 1 event
- Flash Flooding and Hail in Arizona, September 10, 20111 injured · $545,000 · 1 in hail · 8 events
- Flooding and Wildfire in California, September 10 to 30, 20112 injured · $125,000 · 10 events
- Dust Storm and Hail in Arizona, September 10, 2011$152,000 · 1 in hail · 10 events
- Flash Flood and Hail in Nevada, September 10 to 11, 2011$101,000 · 1 in hail · 4 events
- Wildfire in Arkansas, September 10 to 11, 2011$40,000 · 1 event
- Flooding in Pennsylvania, September 10, 2011$13,000 · 2 events
- Flash Flooding and Hail in California, September 10 to 13, 20111 in hail · 6 events
- Flash Flooding and Hail in California, September 10, 20111.25 in hail · 4 events
- Hail in Arizona, September 10, 20111 in hail · 2 events
- Flood in Alaska, September 10 to 11, 2011$10,000 · 1 event
- Wildfire in Oklahoma, September 10 to 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346649.